Alert archive / North Dakota / Tornado Warnings in 2009

Tornado Warning 55, NWS Bismarck, ND

August 23, 2009McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 23, 2009, 11:57 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2009, 11:57 PM CDT (04:57 UTC)
Expired
Aug 24, 2009, 12:30 AM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:28 AM CDTHAIL 0.88Williston, NDPENNY TO NICKEL SIZE HAIL.
Aug 24, 12:30 AM CDTHAIL 17 W Spring Brook, ND1.77 INCHES OF RAIN AND HAIL DAMAGE TO CROPS AND VEHICLE
Aug 24, 12:35 AM CDTHAIL 111 Nne Williston, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 8:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2009-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2009-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 240457
TORBIS
NDC053-105-240530-
/O.NEW.KBIS.TO.W.0055.090824T0457Z-090824T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1157 PM CDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1230 AM CDT/1130 PM MDT/

* AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR TRENTON...OR 11 MILES SOUTHWEST OF
  WILLISTON...AND MOVING NORTHEAST AT 35 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  WILLISTON AROUND 1210 AM CDT.
  EPPING AROUND 1230 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE SPRING
BROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


&&

LAT...LON 4825 10384 4838 10344 4823 10327 4803 10316
      4783 10389 4805 10405
TIME...MOT...LOC 0457Z 230DEG 34KT 4804 10375

$$

HEINERT
1 follow-up statement
000 
WWUS53 KBIS 240515
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1215 AM CDT MON AUG 24 2009

NDC053-105-240530-
/O.CON.KBIS.TO.W.0055.000000T0000Z-090824T0530Z/
WILLIAMS ND-MCKENZIE ND-
1215 AM CDT MON AUG 24 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR 
NORTHWESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM...CAPABLE OF PRODUCING A TORNADO. THIS 
TORNADIC STORM WAS LOCATED NEAR WILLISTON...MOVING NORTHEAST AT 30 
MPH.

THE TORNADO WILL BE NEAR...
  WILLISTON AROUND 1220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BISMARCK.

&&

LAT...LON 4825 10384 4838 10344 4823 10327 4803 10316
      4783 10389 4805 10405
TIME...MOT...LOC 0514Z 232DEG 17KT 4816 10370

$$

HEINERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:26 PM CDT, 8 hours 31 minutes earlier.

Area forecast discussion, Aug 23, 3:26 PM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT SUN AUG 23 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FORECAST
CONCERNS ARE CONVECTIVE DEVELOPMENT LATER TODAY AND TONIGHT WITH
WESTERN AND NORTHERN ND REMAINING IN SEVERE THUNDERSTORM SLIGHT
RISK AREA. 12Z BIS SOUNDING SHOWED CAP AROUND 750MB WHICH HAS KEPT
THINGS IN CHECK. A WEAK IMPULSE WAS MOVING INTO WESTERN ND THIS
AFTERNOON...BUT ACTIVITY WITH THIS HAS BEEN LIMITED AS IT MOVED
INTO RIDGE. A FEW LIGHTNING STRIKES OVER DIVIDE COUNTY...BUT
OTHERWISE NO ACTIVITY IN OUR AREA THIS AFTERNOON.

WATER VAPOR IMAGERY SHOWS THE MORE SIGNIFICANT WAVE BEGINNING TO
LIFT OUT OF THE INTERMOUNTAIN REGION WHICH WILL SUPPORT
CYCLOGENESIS OVER SE MT/NE WY LATER THIS AFTERNOON AND THIS EVENING.
MODELS REMAIN IN DECENT AGREEMENT BRINGING THE SURFACE LOW TO
CENTRAL ND BY 12Z MONDAY AND DEVELOPING CONVECTION AFTER 00Z
MON...FOCUSED ON NW QUARTER OF ND AND SHIFTING ACROSS NORTH CENTRAL
ND THROUGH 12Z. MODELS CONTINUE TO SHOW STRENGTHENING LOW LEVEL
JET AFTER 00Z WITH H85 WINDS INCREASING TO 25-40KT RANGE. FORECAST
SOUNDING OVER FAR NW PART OF STATE SHOWED GOOD VEERING PROFILE
WITH 0-6KM SHEAR AROUND 30-40 KTS AND SOME ELEVATED INSTABILITY IN
A NEARLY SATURATED PROFILE.

IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY
RAIN IS ALSO A CONCERN WITH PRECIPITABLE WATER INCREASING TO 1.50
TO 1.75 INCHES ACROSS MOST OF THE REGION TONIGHT. ONE HOUR AND
3-HOUR FLASH FLOOD GUIDANCE VALUES ARE RUNNING A LITTLE OVER 3
INCHES ACROSS NORTH CENTRAL ZONES AND GENERALLY AROUND 2 INCHES
OVER NW ND. HEAVIEST MODEL QPF...INCLUDING 12Z ECMWF...GENERALLY
REMAINS BELOW FFG AND IS LOCATED COINCIDENT WITH THE 3 INCH FFG
AREAS. GIVEN THESE FACTORS...DID NOT FEEL A FLASH FLOOD WATCH WAS
WARRANTED...BUT STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL.

SYSTEM MOVES PRETTY QUICKLY AWAY FROM THE REGION AFTER 12Z MONDAY
WITH SOME LINGERING SHOWERS POSSIBLE AS ANOTHER SHORTWAVE CROSSES
REGION MONDAY NIGHT. RIDGE TRIES TO BUILD BACK IN TUE AND WED FOR
MOSTLY DRY WEATHER.

.LONG TERM...THURSDAY THROUGH SUNDAY
THE ECMWF/GFS/GEMGLB MODELS ADVERTISE A SIMILAR NORTH TO NORTHWEST
FLOW THURSDAY THROUGH SUNDAY AS THE PREVIOUS RIDGE THAT WAS LOCATED
OVER NORTH DAKOTA RETROGRADES TO THE PACIFIC NORTHWEST. THE GFS
TRIES TO DEVELOP A CLOSED LOW OVER NORTH DAKOTA SATURDAY NIGHT INTO
SUNDAY WHICH RESULTS IN PRECIPITATION OVER THE CWA. THE CANADIAN GEM
GLOBAL MODEL AND ECMWF DO NOT. HPC GRADUALLY ABANDONS THE GFS
SOLUTION BETWEEN DAYS 5 AND 7 AND REPLACES IT WITH A BLEND BETWEEN
THE OPERATIONAL ECMWF AND GEFS BY DAY 7. FOLLOWED THIS THINKING
WHICH MAINTAINED THE PREVIOUS DRY FORECAST NEXT WEEKEND. WITH ALL
THE MODELS TRENDING TOWARD A NORTHWEST TO NORTHERLY UPPER
FLOW...HAVE A HIGHER CONFIDENCE IN AVERAGE TO BELOW AVERAGE
TEMPERATURES...WHILE KEEPING A DRY EXTENDED IN TACT FOR NOW.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE WESTERN
AND NORTHWESTERN AERODROMES THIS EVENING THROUGH
TONIGHT...ESPECIALLY FROM AROUND KDIK TO KISN AND KMOT. THESE
AERODROMES LOOK TO RECEIVE THE BRUNT OF THE PRECIPITATION AND
POTENTIAL SEVERE WEATHER BETWEEN 00Z AND 12Z MONDAY. VERY HEAVY RAIN
ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE DURING
THIS TIMEFRAME AS AN INTENSIFYING LOW PRESSURE SYSTEM MOVES FROM
SOUTHEAST MONTANA ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT.
IT APPEARS KBIS AND KJMS WOULD BE ON THE MORE TRANQUIL SIDE OF THE
STORM SYSTEM AND THUS WILL KEEP THE MAJORITY OF THE PRECIPITATION
NORTH AND WEST OF THESE AERODROMES. MVFR TO BRIEF IFR CEILINGS AND
VISIBILITIES ARE LIKELY IN THE HEAVIER SHOWERS AND THUNDERSTORMS.
THE SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY INTO MONDAY NIGHT
WITH CEILINGS IMPROVING TO VFR.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JNS/KS
Hazardous weather outlook, Aug 23, 5:56 AM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
556 AM CDT SUN AUG 23 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
556 AM CDT SUN AUG 23 2009 /456 AM MDT SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN WYOMING THIS
AFTERNOON THEN MOVE NORTHEAST ACROSS NORTH DAKOTA TONIGHT AND
MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN
WESTERN NORTH DAKOTA TODAY...BUT A BETTER CHANCE TONIGHT AS THE
LOW MOVES THROUGH THE AREA. SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA WILL LIKELY BE CAPPED INITIALLY...AS THE 700 MB TEMPERATURE
WILL PUSH TO 14 DEGREES CELSIUS BY EARLY EVENING. THERE IS
POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT DUE TO GOOD DIRECTIONAL
SHEAR AND HIGH CAPES. HEAVY RAIN IS ALSO POSSIBLE ACROSS WESTERN
AND NORTH CENTRAL NORTH DAKOTA AS THE K INDEX PUSHES TO 35 AND
ABOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHWEST ON
WEDNESDAY AND ACROSS THE SOUTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:23 PM CDTAreal Flood AdvisoryBISBurke, Divide, McKenzie, Mountrail, Williams6 hr
Aug 23, 11:30 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams60 min
Aug 24, 12:06 AM CDTFlash Flood WarningBISMcKenzie, Williams5 hr
Aug 24, 12:08 AM CDTSevere Thunderstorm WarningBISMcKenzie52 min
Aug 24, 12:29 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Aug 24, 12:58 AM CDTSevere Thunderstorm WarningBISMcKenzie32 min
Aug 24, 1:15 AM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams60 min
Aug 24, 2:15 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward60 min
Aug 24, 2:44 AM CDTAreal Flood AdvisoryBISBottineau, McHenry, Renville, Ward4 hr

Nearby

Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.